Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 182, NWS Columbia, SC

June 21, 2011Aiken County, Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 21, 2011, 11:13 PM EDT for Aiken County, Lexington County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2011, 11:13 PM EDT (03:13 UTC)
Expired
Jun 22, 2011, 12:00 AM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Lexington County, SC

The radar

The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1536 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WUUS52 KCAE 220313
SVRCAE
SCC003-063-220400-
/O.NEW.KCAE.SV.W.0182.110622T0313Z-110622T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1113 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL MIDNIGHT EDT

* AT 1101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 23 MILES SOUTHWEST OF RED
  BANK...OR 15 MILES SOUTH OF BATESBURG...AND MOVING NORTHEAST AT 35
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE RED BANK

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3362 8163 3373 8166 3384 8161 3398 8126
      3371 8104 3360 8146
TIME...MOT...LOC 0313Z 243DEG 30KT 3374 8140

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:34 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 21, 10:34 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1034 PM EDT TUE JUN 21 2011

.SYNOPSIS...
MUCH ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR THE NEXT COUPLE
OF DAYS AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE AREA. SLIGHT
COOLING IS EXPECTED FOR THE END OF THE WEEK AS THE THREAT OF
THUNDERSTORMS INCREASES.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE...THUNDERSTORMS CONTINUE TO MARCH ACROSS THE AREA WITH SOME
CELLS REACHING SEVERE LIMITS...WITH THE MAIN REPORTS BEING WIND
DAMAGE. WITH MUCH OF REMAINING AREA SEEING OUTFLOW BOUNDARIES
INTERSECTING AND INITIATING NEW CONVECTION WILL UPDATE THE
FORECAST TO UP POPS AND CLOUDS OVER THE NEXT COUPLE OF HOURS.
UPDATE ALREADY OUT.

PREVIOUS DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE CSRA AND CONTINUE TO MOVE INTO THE WESTERN MIDLANDS.
OTHER CONCERN WILL BE FOR THE EASTERN MIDLANDS WHERE THE SEA
BREEZE IS CURRENTLY MOVING INTO BAMBERG...ORANGEBURG AND CLARENDON
COUNTIES. THIS COULD IGNITE SOME ADDITIONAL
THUNDERSTORMS...HOWEVER BEST INSTABILITY REMAINS OVER THE WESTERN
AND CENTRAL MIDLANDS. WILL ISSUE AN UPDATE TO BETTER REPRESENT THE
CURRENT SITUATION.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
BY WEDNESDAY AN UPPER TROUGH OVER THE CENTRAL PLAINS BEGINS TO
MOVE EASTWARD HELPING TO FLATTEN THE UPPER RIDGE. WILL INCREASE
POPS TO LOW CHANCE MAINLY FOR THE AFTERNOON AND EVENING HOURS.
STILL QUITE WARM WEDNESDAY WITH HIGHS IN THE MID TO UPPER
90S...BUT LOWERING INTO THE LOWER 90S THURSDAY. A HEAT ADVISORY
MAY AGAIN BE NEEDED WEDNESDAY. OVERNIGHT LOWS IN THE LOWER TO
MIDDLE 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS CONTINUE TO DEPICT AN UPPER TROUGH OVER THE
CENTRAL PART OF THE COUNTRY SLOWLY MOVING EAST. TROPICAL MOISTURE
MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE
WEEK AS WELL. A COLD FRONT APPROACHES FROM THE NORTHWEST BY FRIDAY
BUT MODELS SUGGEST THAT THE FRONT WILL HAVE A TOUGH TIME GETTING
THROUGH OUR AREA...POSSIBLY STALLING INTO EARLY NEXT WEEK. WILL
CONTINUE THE MENTION OF CHANCE POPS THROUGH THE EXTENDED PERIOD.
MAX TEMPS GENERALLY IN THE LOWER 90S. OVERNIGHT LOWS REMAIN IN
THE LOWER TO MIDDLE 70S.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
THUNDERSTORM ACTIVITY HAS SPREAD ACROSS THE MIDLANDS INCLUDING CAE/CUB
AS OF 22/03Z. THE STRONGEST THUNDERSTORM CLUSTERS FEATURE SMALL
HAIL AND WINDS UP TO 50 KNTS WITH CONTINUOUS LIGHTNING. CSRA IS
CLEAR NOW BUT WILL MONITOR FOR ANOTHER BATCH TO MOVE OVER SITES IN
THE NEXT 1 TO 2 HOURS. OGB MAY JUST SEE STORMS BRUSH TO THE NORTH.

THERE STILL REMAINS SOME UNCERTAINTY TO FOG TOMORROW MORNING BUT
WITH CURRENT STORM ACTIVITY HAVE INCLUDED IT INTO AGS/OGB SITES
WHERE NAM MOS HAS INDICATED BRIEF PERIOD OF MVFR FOG. WINDS PICK
UP AFTER 22/18Z FROM THE WEST- SOUTHWEST. FOR NOW HAVE LEFT OUT CB
MENTION IN TAFS FOR THE END OF THE TAF PERIOD DUE TO
TIMING/LOCATION OF UPPER TROUGH ARRIVING FROM THE WEST AND
UNCERTAINTY IN STORM COVERAGE.

EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING CONVECTION
IS POSSIBLE WEDNESDAY THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

AVIATION...SMITH
Hazardous weather outlook, Jun 21, 6:51 PM EDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT TUE JUN 21 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-222300-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
651 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 10:14 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1014 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     9 S WINNSBORO           34.25N 81.07W
06/21/2011                   FAIRFIELD          SC   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF US 321 AND BROOM MILL
            RD.

&&

CL
Local storm report, Jun 21, 10:21 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1021 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     4 NW LEXINGTON          34.03N 81.29W
06/21/2011                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES DOWN AT INTERSECTION OF BEECHCRREK RD AND COUNTY
            LAKE DR.

&&

CL
Local storm report, Jun 21, 10:24 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1024 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND DMG     8 SSW LANCASTER         34.62N 80.83W
06/21/2011                   LANCASTER          SC   LAW ENFORCEMENT

            TREES DOWN ACROSS WEST END OF COUNTY REPORTED BY
            SHERRIFFS DISPATCH

&&

SMITH
Local storm report, Jun 21, 10:38 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1038 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND DMG     6 NE SWANSEA            33.80N 81.03W
06/21/2011                   CALHOUN            SC   NWS EMPLOYEE

            SEVERAL LIMBS DOWN NEAR SWANSEA. ALSO 1/2 INCH HAIL.

&&

MJP
Local storm report, Jun 21, 10:46 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1046 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND DMG     2 S PAGELAND            34.74N 80.39W
06/21/2011                   CHESTERFIELD       SC   EMERGENCY MNGR

            SEVERAL TREES DOWN ON SR 151 SOUTH OF PAGELAND.

&&

MJP
Local storm report, Jun 21, 10:53 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1053 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     12 SW WINNSBORO         34.25N 81.24W
06/21/2011                   FAIRFIELD          SC   911 CALL CENTER

            DISPATCH CENTER REPORTS NUMEROUS TREES DOWN IN THE
            SOUTHWEST CORNER OF THE COUNTY.

1020 PM     TSTM WND DMG     4 E RIDGEWAY            34.31N 80.89W
06/21/2011                   FAIRFIELD          SC   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS SOUTHEASTERN FAIRFIELD COUNTY.

&&

MJP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:10 PM EDTSevere Thunderstorm WarningCAEAiken50 min
Jun 21, 8:56 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda49 min
Jun 21, 9:04 PM EDTSpecial Weather StatementCAEAiken26 min
Jun 21, 9:32 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Richland43 min
Jun 21, 9:41 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Lexington, Richland49 min
Jun 21, 10:10 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg, Richland50 min
Jun 21, 10:29 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster46 min
Jun 21, 10:41 PM EDTSevere Thunderstorm WarningCAEKershaw, Lancaster, Lee, Richland, Sumter34 min
Jun 21, 10:57 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Richland, Sumter63 min
Jun 21, 11:13 PM EDTSevere Thunderstorm WarningCAEChesterfield32 min
Jun 21, 11:46 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield44 min
Jun 22, 12:16 AM EDTSpecial Weather StatementCAERichland44 min
Jun 22, 1:14 AM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.